Texas, 2023

Flood and Coastal Flood in Texas, April 23, 2023

April 23, 2023 · NWS BRO · 13 events in 5 counties and zones

A 500mb shortwave trough worked from northwest to southeast from the Texas Big Bend through Deep South Texas and the Rio Grande Valley, bringing a cold front through the region. The Storm Prediction Center (SPC) forecasted an Enhanced Risk of severe weather for all of Deep South Texas and the Rio Grande Valley for April 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A 500mb shortwave trough worked from northwest to southeast from the Texas Big Bend through Deep South Texas and the Rio Grande Valley, bringing a cold front through the region. The Storm Prediction Center (SPC) forecasted an Enhanced Risk of severe weather for all of Deep South Texas and the Rio Grande Valley for April 23rd. While hail was a potential threat, damaging winds were the highlight of the event as the squall line raced from north to south across the region. Following the squall line, a strong wake low formed and lasted for a few hours the afternoon of April 23rd and contributed to a coastal flooding event and a capsized boat in the Laguna Madre near Port Isabel and some dock damage in Port Mansfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 23, 11:15 AM CST, 10 minutes earlier.

Area forecast discussion, Apr 23, 11:15 AM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1215 PM CDT Sun Apr 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 222 AM CDT Sun Apr 23 2023

The most significant weather during this portion of the whole
forecast is still expected to occur today, and forecast reasoning
remains the same. A weak cold front will ease towards the BRO CWFA
from the north while, simultaneously, a shortwave embedded within
the general west to east 500 mb flow passes through the region.
These features, combined with ample moisture, daytime heating, and
wind shear, will result in a threat for large hail and damaging
winds, a fact reflected in the Storm Prediction Center Day 1
Convective Outlook, which keeps the entire BRO CWFA in a Slight
Risk of severe weather. Thus, have indicated large hail and
damaging winds for today from around sunrise until around sunset
in the forthcoming official forecast. The HRRR model, which
handled the severe weather event in the region this past Friday
pretty well in terms of timing and location of convection,
suggests a bow echo event across Deep South Texas and the Rio
Grande Valley today, so would not be surprised if the convection
begins as isolated supercells, with hail and wind, along the cold
front, then rapidly transitions to a wind-threat-only bow echo
feature. Time will tell and we will see.

Additionally, the Weather Prediction Center Day 1 Excessive Rainfall
Outlook has a Marginal Risk of flooding rainfall for nearly all of
the BRO CWFA for today, with a Slight Risk of flooding rainfall
right along the border with the CRP CWFA. As a result, have also
placed a mention of heavy rainfall in the official forecast for
today for the entire region, including the Rio Grande Valley. Given
the fact that soils are thirsty for precipitation per the latest
Texas drought map, with much of the BRO CWFA in a moderate drought,
will forgo issuing a Flood Watch at this time. And, if a bow echo
feature does indeed develop, it will likely be too progressive to
pose a real flood thread.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 222 AM CDT Sun Apr 23 2023

Any lingering rain will be on its way out Monday night as high
pressure nudges in over the region. Southeasterly flow returns
Tuesday as temperatures climb to near normal Tuesday and back into
the 90s Wednesday. Another cold front is set to trudge through the
region sometime Thursday. Models differ on the evolution of the
front, so went with the NBM, which currently has the front through
here Thursday morning and a 20 to 30 percent chance for rain. Yet
another cold front is forecast to near the County Warning Area (CWA)
during the day Saturday. Models differ on rain chances this far out,
so kept only a 20 percent chance for rain next Saturday and we'll
see how things evolve during the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Sun Apr 23 2023

A line of strong to severe thunderstorms currently located over
the northern Ranchlands will continue to move south affecting
HRL, BRO and MFE within the next 1 to 2 hours. These storms will
be capable of producing gusty winds, heavy rain, frequent cloud to
ground lightning and small hail. VFR conditions will give way to
MVFR conditions and as the line moves through we could see a
brief period of IFR to LIFR conditions. Airport Weather Warnings
will be issued as warranted. Once storms move past MVFR
conditions will prevail into the overnight and early morning hours
across all aerodromes with light to moderate northerly winds.

&&

.MARINE...
Issued at 222 AM CDT Sun Apr 23 2023

Today through Monday...Buoy 42020 reported east winds around 19
knots gusting to around 23 knots with seas slightly over 5.5 feet
with a period of 7 seconds at 150 CDT/650 UTC. Adverse marine
conditions are anticipated along the Lower Texas Coast during the
period due to the intrusion of a weak cold front. Small Craft
Exercise Caution is likely to be needed due to winds and seas, and
a Small Craft Advisory cannot be entirely ruled out, especially
for the Gulf of Mexico waters. Additionally, a complex of strong
to severe thunderstorms is forecast to pass over the lower Texas
coastal waters today, and Special Marine Warnings may be needed to
account for damaging winds and hail. Mariners are urged to
closely monitor marine conditions, especially through the next 24
hours.

Monday Night through Saturday...Mostly favorable marine conditions
are anticipated most of the period. A cold front Thursday may bring
Small Craft Exercise Caution to low-end Small Craft Advisory
conditions Thursday afternoon into Thursday night. Otherwise, light
to moderate onshore winds and seas are forecaSt throughout the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             82  65  76  68 /  80  40  30  10
HARLINGEN               83  63  79  67 /  80  40  30  10
MCALLEN                 82  63  77  67 /  70  40  40  10
RIO GRANDE CITY         83  61  74  65 /  70  30  30  10
SOUTH PADRE ISLAND      78  68  75  71 /  80  40  30  10
BAYVIEW/PORT ISABEL     81  65  77  69 /  80  40  30  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Monday evening for TXZ451-454-455.

GM...Small Craft Advisory until 6 AM CDT Monday for GMZ150-155-170-
     175.

&&

AVIATION...68-McGinnis
Hazardous weather outlook, Apr 23, 4:27 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
527 AM CDT Sun Apr 23 2023

TXZ248>255-351-353>355-451-454-455-241000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
527 AM CDT Sun Apr 23 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect for all of Deep South
Texas and the Rio Grande Valley until at least 2 PM CDT.

A line of strong to severe thunderstorms races southeast this
morning into the afternoon. Damaging winds and large hail are the
main concerns with a tornado or two not completely ruled out.

Heavy rainfall associated with thunderstorms may produce localized
flooding of low-lying and poor-drainage areas today.

There is a High Risk of Rip Currents at the local beaches through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional scattered thunderstorms next Wednesday night and
Thursday may be strong to potentially severe producing hail and
gusty winds along with heavy rainfall.

There is a High Risk of Rip Currents at the local beaches through
7 PM CDT Monday.

An elevated rip current risk is possible through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-241000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
527 AM CDT Sun Apr 23 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect for all of the Lower
Texas Coastal Waters until at least 2 PM CDT.

Scattered strong to potentially severe thunderstorms are possible
later this morning into the afternoon across all coastal waters.
These storms will be capable of producing strong gusty winds, poor
visibility in heavy rainfall, large hail, isolated water spouts
and lightning strikes.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 6 AM CDT Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional strong thunderstorms are possible next Thursday. These
storms will be capable of producing strong gusty winds, poor
visibility in heavy rainfall and lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 23, 9:37 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1037 AM CDT Sun Apr 23 2023

TXZ248-249-231615-
Jim Hogg TX-Zapata TX-
1037 AM CDT Sun Apr 23 2023

...A strong thunderstorm will impact portions of northwestern Jim
Hogg and northeastern Zapata Counties through 1115 AM CDT...

At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near
Thompsonville, or 18 miles west of Hebbronville, moving southeast at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Escobas, South Fork Estates, Randado and Thompsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Deep South Texas.

&&

LAT...LON 2720 9858 2698 9867 2696 9899 2727 9919
      2727 9880 2735 9880 2735 9876
TIME...MOT...LOC 1537Z 313DEG 30KT 2726 9898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Mejia
Special weather statement, Apr 23, 10:10 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1110 AM CDT Sun Apr 23 2023

TXZ249-250-231700-
Brooks TX-Jim Hogg TX-
1110 AM CDT Sun Apr 23 2023

...Strong thunderstorms will impact portions of northeastern Jim Hogg
and Brooks Counties through NOON CDT...

At 1109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riviera to 6 miles west of Falfurrias
Junior High School to near Las Lomitas. Movement was south-southeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Falfurrias, Encino, Rachal, La Colonia Park, Airport Road Addition,
Falfurrias Junior High School, Pleasant Park, El Coyote Ranch
Airport, Falfurrias Fire Station and Cantu Addition.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Deep South Texas.

&&

LAT...LON 2727 9852 2726 9803 2688 9799 2682 9823
      2697 9857 2734 9853 2734 9852
TIME...MOT...LOC 1609Z 356DEG 20KT 2733 9782 2722 9826 2735 9863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mejia

The radar

The Brownsville radar (KBRO), 73 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 coastal flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Willacy

When
April 23, 11:25 AM CST to 11:35 AM CST
Where
Willacy County, 0.62 mi W of Raymondville to 1.2 mi SSW of Raymondville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
26.480, -97.790

Pictures from the Raymondville area of Willacy County showed damage from a line from south of HWY 186 and S 1st Street to a quarter mile north of the Raymondville Country Club along S 7th Street. Some of the pictures included a part of a wood roof peeled back from a porch on W Gem Street and some gate and metal roof damage to a garage along S 7th Street. There was also a video shared from the Holiday Inn Express near the intersection of US-77/I-69E and HWY 186 looking to the southwest showing a large gust front blowing through Raymondville in the areas mentioned above. A closer inspection of the video shows some debris lofted into the air and was used a guide for the estimated 70 mph wind gusts. The time is based on the video and radar.

Coastal Flood, Coastal Willacy

When
April 23, 11:54 AM CST to 3:36 PM CST
Where
Coastal Willacy forecast zone
Property damage
$10,000
Reported by
C-MAN Station
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

High northeasterly winds, associated with a wake low developing behind a thunderstorm complex, contributed to enhanced northeasterly swell which led to coastal flooding across portions of Coastal Willacy County on the afternoon of April 23rd. Water levels topped out at 2.38ft above mean sea level (an estimated for water levels above normally dry ground) around 2:12PM CDT in the Port Mansfield area. Pictures from the Emergency Manager in Port Mansfield shows portions of docks damaged or washed away.

Thunderstorm Wind, Hidalgo

When
April 23, 12:02 PM CST
Where
Hidalgo County, 0.93 mi NW of (Mfe)miller Intl Arp
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
26.180, -98.240

The McAllen-Miller International Airport (KMFE) ASOS recorded a wind gust of 59 knots, or 68 mph, at 1:02PM CDT.

Thunderstorm Wind, Cameron

When
April 23, 12:03 PM CST
Where
Cameron County, 0.62 mi W of (Hrl)rio Grande Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
26.230, -97.660

The ASOS at Valley International Airport (KHRL) in Harlingen recorded a wind gust of 53 knots, or 61 mph, at 1:02PM CDT.

Thunderstorm Wind, Cameron

When
April 23, 12:05 PM CST to 12:10 PM CST
Where
Cameron County, Rio Hondo to 2.76 mi S of Monte Grande
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
26.230, -97.580

A storm survey conducted by NWS personal found wind damage consistent with wind gusts of 60 to 70 mph. Several softwood trees were found with broke branches from Rio Hondo to about 1.5 miles east of Rio Hondo along General Brant Road. There were also several buildings with damage, including loss of wood or metal roof panels on some outbuildings and mobile homes. This includes most of an aluminum roofing covering two adjacent single-wide mobile homes blew off. At least two of these pieces were blown across adjacent State Highway 106.

Thunderstorm Wind, Cameron

When
April 23, 12:15 PM CST to 12:20 PM CST
Where
Cameron County, Los Fresnos to 1.51 mi NNE of Bayview
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
26.070, -97.480

An NWS Storm Survey conducted the evening of April 23rd found wind damage consistent with 65 to 75 mph wind gusts between Los Fresnos to Bayview along and north of Old Port Road. Some of the strongest winds were found near along Calle Hermosa where a large pine tree trunk was split. Also, a metal roof of the parish hall at St. Cecilia Church in Los Fresnos was blown off a strewn across W Ocean Blvd. Another cluster of wind damage was reported in and around Bayview with several tree limbs down along North San Roman Road. A large tree was uprooted on South San Roman n Road at the intersection of E Toronja Road. Several other tree limbs were downed along North San Roman Road up to Schafer Road.

Thunderstorm Wind, Cameron

When
April 23, 12:28 PM CST to 12:40 PM CST
Where
Cameron County, 1.96 mi W of Port Brownsville to 1.91 mi W of Port Brownsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
25.948, -97.451

An NWS Employee reported two power poles blown over along Ruben Torres Blvd, just west of Oscar Dancy, across the street from Bella Vista Apartments. Time estimated by report of power outage by another NWS employee and radar.

Thunderstorm Wind, Cameron

When
April 23, 12:36 PM CST to 1:15 PM CST
Where
Cameron County, 4.19 mi NNE of Port Isabel to 2.59 mi ENE of Port Isabel
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
26.125, -97.171

Powerlines and traffic lights were downed at the intersection of Highway 100 and Padre Blvd on South Padre Island. Additional images from social media show the sign for the Coral Reef Lounge that had fallen on top of a Camaro. Time approximated based on radar and time report was received.

Thunderstorm Wind, Cameron

When
April 23, 12:38 PM CST
Where
Cameron County, 0.48 mi SE of Port Isabel Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
26.165, -97.344

The ASOS at Port Isabel-Cameron County Airport (KPIL) recorded at wind gust of 59 knots, or 68 mph, at 1:38PM CDT.

Flood, Cameron

When
April 23, 12:40 PM CST to 1:30 PM CST
Where
Cameron County, 3.07 mi NE of Port Isabel to 2.79 mi NE of Port Isabel
Cause
Heavy Rain
Reported by
Public
Coordinates
26.104, -97.168

Several members of the public posted images of Padre Blvd on South Padre Island covered in one to two feet of water. One picture showed the water halfway up the wheels of a car near the Grapevine Cafe. The cause of this was the squall line that moved through early in the afternoon of April 23rd.

Thunderstorm Wind, Cameron

When
April 23, 12:42 PM CST to 12:48 PM CST
Where
Cameron County, 0.69 mi NW of Port Isabel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
26.078, -97.207

A palm tree was blown down in front of the Port Isabel Lighthouse and fell across Highway 100, blocking most of the west bound lanes. Time was estimated by radar and the 57 mph gust at Port Isabel's NOAA National Ocean Service site (PTIT2) about 0.6 miles away.

Coastal Flood, Coastal Cameron

When
April 23, 12:42 PM CST to 6:00 PM CST
Where
Coastal Cameron forecast zone
Reported by
C-MAN Station
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

High northeasterly winds, associated with a wake low developing behind a thunderstorm complex, contributed to enhanced northeasterly swell which led to coastal flooding across portions of Coastal Cameron County on the afternoon of April 23rd. Water levels topped out at 2.68ft above normally dry ground around 2:30PM CDT in the Port Isabel area. Other high water levels measured included 2.32ft above normally dry ground at SPI Brazos Santiago, and 2.32ft above normally high ground at the South Padre Island Coast Guard Station. These highest levels occurred generally between 2PM CDT and 6:00PM CDT. Several docks and a boat sustained damage from the Gale-force to Storm-force wind gusts and pounding waves associated with the event. Dollar damages for boats are estimated and provided in a separate episode for Marine High Wind.

Thunderstorm Wind, Cameron

When
April 23, 12:47 PM CST
Where
Cameron County, 0.93 mi SW of (Bro)brownsville Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
25.910, -97.430

The ASOS at Brownsville-South Padre Island International Airport (KBRO) recorded a wind gust of 51 knots, or 59 mph, at 1:47PM CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083248, 1083257, 1082577, 1082578, 1082755, 1082775, 1082581, 1082576, 1082580, 1082582, 1082584, 1083255, 1082579.